Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Topeka, KS

August 26, 2018Marshall County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 26, 2018, 3:21 AM CDT for Marshall County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 3:21 AM CDT (08:21 UTC)
Expired
Aug 26, 2018, 3:45 AM CDT
In force
24 min
Issued by
NWS Topeka, KS

County Marshall County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2216 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS83 KTOP 260821
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
321 AM CDT SUN AUG 26 2018
 
KSZ010-011-260845-
Nemaha-Marshall-
321 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 345 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beattie, moving northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Axtell, Beattie, Summerfield and Baileyville. 

LAT...LON 3994 9598 3971 9640 3980 9661 4000 9639
      4000 9603
TIME...MOT...LOC 0821Z 224DEG 33KT 3983 9642 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 25, 11:54 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 25, 11:54 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1154 PM CDT Sat Aug 25 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 211 PM CDT Sat Aug 25 2018

Upper ridge axis is in place this afternoon across eastern KS
while southwest flow aloft will begin to overspread the region
through Sunday. As a result, southerly winds will increase as lee
troughing develops through Sunday. In addition, LLJ will increase
tonight and in combination with a wave now across NM/TX should
help produce scattered elevated convection after midnight.

Any convection should lift north of the area by midday Sunday with
breezy/windy conds by afternoon with a tightening gradient across
the region. Highs should again reach the 90 to 95 range and in
combination with dewpoints in the mid 60s to lower 70s we will see
heat indices around 100 at least for a few hours in the
afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 211 PM CDT Sat Aug 25 2018

LLJ and subtle waves may help trigger elevated scattered
convection again Sunday night across the area but will keep chcs
modest given lack of better focus. Monday appears to be another
hot and windy day across the area with highs again in the lower to
mid 90s and heat indices around 100. The longwave trough will
finally move into the Plains on Tuesday so expect a cold front
to sag into the area and provide the focus for more widespread
t-storm activity by Tuesday evening through Tuesday night. That
looks to be the main focus of weather in the extended as a flat
ridge will attempt to build back into the region by the middle of
next week which may help cap the area off with better focus for
precip to shift north of the area mid/late week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1150 PM CDT Sat Aug 25 2018

For the 06z TAFs, expect LLWS concerns overnight into Sunday
morning as a 40-45kt LLJ develops over the area. There is the
potential for this LLJ to assist in the development of some
scattered and elevated showers and isolated thunderstorms
overnight, however confidence is low in the coverage of any
isolated thunderstorm development, so only have VCTS in for KMHK. Pressure
gradient will quickly increase Sunday morning, with gusts of
25-30kts expected through the afternoon and into the evening
hours. Despite these gusty winds, expect an even stronger LLJ
(45-55 kts) to develop over the area Sunday night, resulting in
LLWS concerns once again.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Hennecke
Hazardous weather outlook, Aug 25, 2:42 PM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
242 PM CDT Sat Aug 25 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-261945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
242 PM CDT Sat Aug 25 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There will be a chance for thunderstorms after midnight mainly
across those areas northwest of a Emporia to Topeka line. Severe
storms are not anticipated overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 26, 2:46 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
246 AM CDT SUN AUG 26 2018

KSZ036-260815-
Geary-
246 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY COUNTY UNTIL
315 AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Grandview Plaza, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Geary
County.

LAT...LON 3893 9676 3898 9679 3906 9665 3900 9658
TIME...MOT...LOC 0746Z 232DEG 19KT 3897 9674

Cohen
Special weather statement, Aug 26, 2:51 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
251 AM CDT SUN AUG 26 2018

KSZ035-037-260815-
Dickinson-Morris-
251 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES UNTIL 315 AM CDT...

At 251 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincolnville, moving northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Herington and Burdick.

LAT...LON 3861 9693 3861 9705 3871 9694 3855 9675
      3852 9680 3852 9693
TIME...MOT...LOC 0751Z 229DEG 20KT 3855 9698

Cohen
Special weather statement, Aug 26, 3:10 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
310 AM CDT SUN AUG 26 2018

KSZ022-260830-
Riley-
310 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY COUNTY UNTIL
330 AM CDT...

At 310 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Manhattan.

LAT...LON 3923 9658 3924 9658 3922 9655 3921 9655
      3921 9654 3920 9652 3920 9656 3918 9655
      3919 9652 3918 9652 3911 9661 3914 9668
      3925 9660
TIME...MOT...LOC 0810Z 219DEG 18KT 3915 9663

Cohen
Special weather statement, Aug 26, 3:20 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Topeka KS
320 AM CDT SUN AUG 26 2018

KSZ022-035>037-260845-
Geary-Dickinson-Riley-Morris-
320 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...
SOUTHEASTERN GEARY...SOUTH CENTRAL RILEY AND MORRIS COUNTIES UNTIL
345 AM CDT...

At 320 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Manhattan to 5 miles southeast
of Latimer. Movement was northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Herington, Ogden, Grandview Plaza, White City, Dwight, Wilsey,
Parkerville, Latimer and Burdick.

This includes Interstate 70 between mile markers 299 and 312.

LAT...LON 3852 9693 3861 9693 3861 9700 3916 9674
      3907 9657 3852 9652
TIME...MOT...LOC 0820Z 220DEG 39KT 3925 9658 3867 9679

Cohen
Special weather statement, Aug 26, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
321 AM CDT SUN AUG 26 2018

KSZ010-011-260845-
Nemaha-Marshall-
321 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 345 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beattie, moving northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Axtell, Beattie, Summerfield and Baileyville.

LAT...LON 3994 9598 3971 9640 3980 9661 4000 9639
      4000 9603
TIME...MOT...LOC 0821Z 224DEG 33KT 3983 9642

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:46 AM CDTSpecial Weather StatementTOPGeary29 min
Aug 26, 2:51 AM CDTSpecial Weather StatementTOPMorris24 min
Aug 26, 3:10 AM CDTSpecial Weather StatementTOPRiley20 min
Aug 26, 3:13 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley32 min
Aug 26, 3:20 AM CDTSpecial Weather StatementTOPGeary, Morris25 min
Aug 26, 3:32 AM CDTSpecial Weather StatementTOPMorris28 min
Aug 26, 4:12 AM CDTSpecial Weather StatementTOPCoffey, Osage, Shawnee33 min
Aug 26, 4:39 AM CDTSpecial Weather StatementTOPDouglas, Jefferson36 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.